MAUDE Adverse Event Report: SMITH & NEPHEW, INC. TANDEM INTL BIPOLAR 44OD 28ID; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL/POLYMER, CEMENTED OR UNCEMENTED

SMITH & NEPHEW, INC. TANDEM INTL BIPOLAR 44OD 28ID; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL/POLYMER, CEMENTED OR UNCEMENTED
Model Number 71324044
Medical Device Problem Code Loosening of Implant Not Related to Bone-Ingrowth (4002)
Health Effect - Clinical Codes Failure of Implant (1924); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/08/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: case-(b)(4).
 
Event or Problem Description
It was reported that, after thr surgery had been performed on (b)(6) 2022, the tandem intl bipolar 44od 28id and cocr 12/14 fem head 28 +0 were found completely loose.The implants were changed using tndm bp shl/xlpe lnr 42od 26id and cocr 12/14 fem head 22 +0.No injury to patient or significant delay reported.
 
Additional Manufacturer Narrative
H3, h6: the device was not returned for evaluation and the reported event could not be confirmed.The clinical/medical investigation concluded that, smith and nephew has not received the device/ adequate materials to fully evaluate the complaint, but if additional clinically relevant materials are later received, then the case may be re-opened for further evaluation.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for endoprostheses systems revealed that failure to use the optimum size component may result in loosening of the component have been identified as precautions.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Factors and/or some potential probable causes that could contribute to the reported event have been identified as fit/sizing issue, malpositioning of the device, muscle looseness, surgical technique and/or procedural/user variance.The contribution of the device to the reported event could not be corroborated.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Event or Problem Description
It was reported that, during thr the tandem intl bipolar 44od 28id was found completely loose.A smith and nephew´s back up implant was used instead (tndm bp shl/xlpe lnr 42od 26id).No injury to patient or significant delay reported.
 
Additional Manufacturer Narrative
H3, h6: the associated device was returned and evaluated.A visual inspection of the returned device does not confirm the stated failure mode.The returned device has damage along the inner plastic cavity of the device, more than likely from attempted insertion.A dimensional evaluation of the returned device could not confirm the stated failure mode.The device was found to be within tolerance.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.The clinical/medical evaluation concluded that as of the date of this medical investigation, the requested clinical documentation has not been provided; therefore, there were no clinical factors found which would have contributed to the event.Procedure was completed with a back-up device.No injury to the patient was reported.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file and instructions for use document revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.The contribution of the device to the reported event could not be corroborated.Some potential probable causes for this event could include a fit/ sizing issue or poor insertion technique.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
TANDEM INTL BIPOLAR 44OD 28ID
Common Device Name
PROSTHESIS, HIP, HEMI-, FEMORAL, METAL/POLYMER, CEMENTED OR UNCEMENTED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
MDR Report Key14283198
Report Number1020279-2022-02132
Device Sequence Number6527622
Product Code KWY
UDI-Device Identifier03596010494351
UDI-Public03596010494351
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K023743
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/12/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Device Model Number71324044
Device Catalogue Number71324044
Device Lot NumberR2129407
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/09/2022
Supplement Date Received by Manufacturer05/25/2022
09/08/2022
Initial Report FDA Received Date05/04/2022
Supplement Report FDA Received Date05/26/2022
09/12/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/28/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Patient Age82 YR
Patient SexFemale